Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 186, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 19, 2017, 2:43 PM CDT for McPherson County, South Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2017, 2:43 PM CDT (19:43 UTC)
- Expired
- Sep 19, 2017, 3:00 PM CDT
- In force
- 17 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County McPherson County, SD
The radar
The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 12:41 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 19, 12:41 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1241 PM CDT Tue Sep 19 2017 .UPDATE... Issued at 1231 PM CDT Tue Sep 19 2017 Made a few minor changes to the forecast for today. Isolated to scattered showers and thunderstorms are on going between Aberdeen and Mobridge. These weak storms developed a bit earlier than expected. The main severe weather activity should develop closer to 4 pm between Aberdeen and highway 83. Convective parameters are best along and east of the Jame River Valley from 4 pm through 9 pm. Large hail and damaging winds can be expected. Excellent 0-1 km bulk shear values and low LCL heights will also set the stage for tornadoes. && .SHORT TERM...(Today through Thursday Afternoon) Issued at 428 AM CDT Tue Sep 19 2017 Will be launching a special 18Z sounding to support us in this severe weather regime. BIS will also be doing an 18Z launch. The 500mb pattern shows a large 500mb low over southwestern Canada, with a trough set up across much of the western U.S. and southwesterly flow across the Plains States. As the day progresses, this low will move into Alberta with a strong shortwave trough spreading into the Dakotas. Initially, will start off with plenty of low stratus and fog to deal with over eastern SD and western MN. Taking a look at the latest GOES-13 imagery, the clouds at or below 10kft have been able to make it as far west as McPherson and Edmunds Counties down through Hand County. This was pretty well forecast by the NAM/NamDNG. Will continue to utilize these solutions through the morning hours. Dewpoints in the upper 50s to mid 60s have been able to surge northeast across the region this morning. The lower clouds will slowly diminish through the late morning hours. Will be watching to our west for areas of clearing ahead of the nearing cold front, where convection should be developing around 21Z this afternoon. Initially, the concern will be for large hail and rotation with any supercells that develop with high shear values. The threat looks to transition to more of a line or multi-line wind event over far eastern SD and western MN by the evening hours. The strengthening low level jet will assist in keeping storms going after 00Z. Agree with SPC Day 1 outlook with severe weather holding off until mainly after 20Z, and Enhanced Risk over all but our western 2-3 tiers of counties. Continue to track the sfc low over eastern MT/WY, with a cold front nearing SD and warm front stretched east across much of the state. The shower and thunderstorm threat will exit into Minnesota late tonight and overnight, with dry weather then taking hold through Thursday. Will need to take another look at the need for fire weather headlines over our far southwestern counties Wednesday. At this point, winds are borderline a a little too low. Still, will be mixing to around 800mb and tapping into some winds closer to 20kts with plenty of dry air as rh values fall at or below 20 percent by around 20Z. .LONG TERM...(Thursday Evening through Monday) Issued at 428 AM CDT Tue Sep 19 2017 An area of low pressure will move into the region on Thursday night. The nose of the warm front will help some showers and thunderstorms develop over northeast SD and west central MN. Behind the sfc low, considerable upper level energy will eject into the region out of a deep upper level longwave trough in the western CONUS. Cold air advection will enhance this energy and more widespread showers are expected Friday night through Sunday night. The caa coupled with the cloud cover and precip will suppress high temperatures. Temps will fall behind the low from highs in the 70s to highs in the 50s and lower 60s. These well below average highs will remain through Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1231 PM CDT Tue Sep 19 2017 A cold front will cross the region later this afternoon through tonight. Low stratus and gusty southeasterly winds can be expected ahead of the cold front. Showers and thunderstorms, some of which could be severe, will accompany the frontal boundary as it marches across the region. Periods of IFR and MVFR conditions will be possible with the front. Winds will become westerly post frontal. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...SD SHORT TERM...KF LONG TERM...Wise AVIATION...SD
Hazardous weather outlook, Sep 19, 3:17 AM CDT, 11 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 317 AM CDT Tue Sep 19 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201200- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 317 AM CDT Tue Sep 19 2017 /217 AM MDT Tue Sep 19 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Strong to severe storms are possible this afternoon and evening over eastern South Dakota and west central Minnesota as a strong cold front moves east across the area. Damaging hail will be possible. There is even a tornado threat, particularly from mid afternoon into the early evening hours. However, the biggest threat will be damaging winds over 60 mph, as storms likely form a line or lines and move over far eastern South Dakota and western Minnesota in the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from mid afternoon through this evening. Wind, hail, tornado, and other reports can be relayed to the Aberdeen National Weather Service by calling, or through our Facebook and Twitter pages. KF
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 1:28 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 47 min |
| Sep 19, 6:27 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 33 min |
| Sep 19, 6:40 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 50 min |
| Sep 19, 6:55 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.